Overview

The tapering of medications is an interesting subject as there often is no 'set in stone' or concrete guideline on the proper way to taper certain medications. Tapering is usually implemented to prevent withdrawal symptoms or a worsening of the disease state being treated.

For many medications, more than one tapering method has been proposed/studied and often the best approach is unknown. Evidence from studies tends to be more observational or anecdotal.

Why Taper Lexapro

The first thing to be aware of when tapering antidepressant medications (e.g. Lexapro) is the possible withdrawal symptoms that can be experienced. Withdrawal symptoms are typically noted by the acronym FINISH. The appearance of withdrawal symptoms is also often noted as 'Antidepressant Withdrawal Syndrome".[1]

  • Flu-like symptoms
  • Insomnia
  • Imbalance
  • Sensory Disturbances
  • Hyperarousal 

It's certainly important to be aware of the possible withdrawal symptoms but be assured that these symptoms are usually mild, self-limiting and able to be severely reduced by going off medications slowly. Although based on your inquiry, it seems that your son may be having more issues than usual.

What Do Medical Guidelines Say?

As I mentioned, specific guidelines for tapering antidepressant medications are not available.

In fact, the "Practice Guideline For The Treatment Of Patients With Major Depressive Disorder" by the American Psychiatric Association states how to taper in the simplest of terms. It states" "When pharmacotherapy is being discontinued, it is best to taper the medication over the course of at least several weeks".[2]

The general rule of thumb that most practitioners employ is to start decreasing the medication dose by a low amount and go slow with the taper...taking into account of effects the patient is experiencing.

Approaches To Tapering

The most common approach used when tapering is to do a 25% dose reduction every 1-4 weeks. but again, it is highly dependent on how the patient is reacting to the change. 

Another approach, sometimes used when the withdrawal symptoms are severe, is to switch the patient to a "long acting" antidepressant and taper using that medication. This can reduce withdrawal reactions. The medication usually employed with this method is fluoxetine.[3]

Fluoxetine has a longer half-life than other antidepressants (meaning the drug stays in the body longer than the others). After a patient is switched to fluoxetine, that is then tapered over a period of a few weeks and the withdrawal symptoms tend to be less severe since the drug lasts so long in the body and there are fewer fluctuations as the dose is being decreased.

Be aware that tapering medications, no matter how fast, may not completely eliminate symptoms. If symptoms do happen, they tend to be mild. Of course, there is always the option of just employing a slower tapering method if they do happen.

I apologize I can't give a more specific or direct answer for you but the method used to discontinue antidepressant medications is highly patient specific with no real accepted guideline to follow. You and your son's doctor should discuss and hopefully find the best course of therapy available.

Summary

Lexapro (escitalopram), an SSRI antidepressant, is usually recommended to be tapered. What tapering method you use should be decided upon with your doctor.

References
  1. ^ Antidepressant discontinuation syndrome. PubMed
  2. ^ PRACTICE GUIDELINE FOR THE Treatment of Patients With Major Depressive Disorder. PsychiatryOnline
  3. ^ Switching and stopping antidepressantsPubMed